Texas, 2023

Hail in Texas, May 29, 2023

May 29, 2023 · NWS CRP · 2 events in 1 county or zone

Scattered thunderstorms formed along the sea breeze over the Brush Country during the afternoon. Storms became severe over Duval County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms formed along the sea breeze over the Brush Country during the afternoon. Storms became severe over Duval County. Hail up to the size of limes fell from San Diego to Rios.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 29, 1:42 PM CST, 2 hours earlier.

Area forecast discussion, May 29, 1:42 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Corpus Christi TX
242 PM CDT Mon May 29 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 238 PM CDT Mon May 29 2023

Key Messages:

- Isolated to scattered showers remain possible with locally heavy
  rainfall possible at times

- Slight Risk for Excessive Rainfall through this evening

It's been a tough forecast as an upper level low accompanied by a
sfc low and a flat mid-level ridge have been moving eastward across
the region. A series of shortwave disturbances swinging through S.
TX today along with CAPE values ~2,000-3,000 J/kg of resulted in
some showers and thunderstorms mainly offshore and across the
northern Coastal Bend with some heavy rainfall near Sinton. Stable
air over the Coastal Plains and Brush Country has prevented storm
development for much of the day. Recent radar has revealed that this
area is destabilizing as diurnal mixing has allowed for a storm to
pop up over northeast Jim Wells county with more to be expected.
These storms are quasi-stationary due to weak mean winds <10 kts and
have the ability to cause localized flooding.

Have brought PoP's down some but another shortwave over San Antonio
this afternoon is expected to help destabilize the atmosphere
further as it swings across inland locales this evening. As it moves
southeast tonight some Hi-Res models are showing an MCS forming that
will continue thunderstorm and rain across much of South Texas into
the overnight hours. Generally expecting activity to die off after
midnight and a slight chance for some lingering storms tomorrow
morning. Then ridging is expected to build in for Tuesday helping to
warm the region a few degrees.

High temperatures today are expected to largely remain in the mid
80s and a few degrees warmer tomorrow. Overnight lows tonight will
range in the mid 60s to mid 70s with a bump in lows tomorrow night
by a degree or two.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 238 PM CDT Mon May 29 2023

Latest guidance continues to show a mid level ridge over South Texas
Wednesday through Saturday bringing warm and dry conditions. This
ridge begins to shift west Saturday night and is progged to remain
to our west over Mexico Sunday through Tuesday allowing a series of
s/w's to traverse the region in the NW flow aloft.  These
disturbances will combined with PWs of 1.70-1.9" to promote rain
chances of 20-30% Saturday night through Tuesday.

Seasonable temperatures are expected through the long term with
highs from the mid 80s (coast) to mid 90s (west) and lows in the
upper 60s to mid 70s.  Max heat indices will hover around the
century mark each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Mon May 29 2023

Currently have VFR conditions across the region. Expect mainly VFR
conditions throughout the TAF period with MVFR possible due to fog
at ALI/VCT overnight. IFR conditions are possible around
thunderstomrs that may develop, however confidence is lower
despite atmospheric conditions due to recent radar observations
and trends. Window for thunderstorm development is around 20Z -
02Z today. Tomorrow morning chances remain for isolated
thunderstorm activity but due to low confidence have left out of
TAF's.

&&

.MARINE...
Issued at 238 PM CDT Mon May 29 2023

Weak to moderate onshore flow will persist through the upcoming
weekend. Isolated to scattered showers and thunderstorms will be
possible today through Tuesday. Slight rain chances (10-20%)
return Saturday night into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    71  87  72  87 /  30  20  10   0
Victoria          69  86  69  88 /  30  20   0   0
Laredo            69  93  71  95 /  30   0   0   0
Alice             66  90  67  91 /  40  10   0   0
Rockport          73  87  74  87 /  30  20   0   0
Cotulla           69  94  71  95 /  30   0   0   0
Kingsville        69  89  70  90 /  40  20   0   0
Navy Corpus       76  86  78  86 /  30  20  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...BF/80
LONG TERM....JM/75
AVIATION...BF
Hazardous weather outlook, May 29, 1:52 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
252 PM CDT Mon May 29 2023

TXZ229>234-239>247-342>347-442-443-447-302000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
252 PM CDT Mon May 29 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of Excessive Rainfall for the majority of
South Texas. There is a Marginal Risk of Excessive Rainfall for the
western Brush Country. Locally heavy rainfall is possible.

Scattered thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday and again
late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-302000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
252 PM CDT Mon May 29 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible Tuesday. Isolated thunderstorms
are possible late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 1:51 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
251 PM CDT Mon May 29 2023

TXZ231-241-244-292030-
Live Oak TX-Jim Wells TX-Inland San Patricio TX-
251 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of northwestern San
Patricio, north central Jim Wells and southeastern Live Oak Counties
through 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagarto, or 9 miles west of Mathis, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mathis, Lake City, Sandia, Argenta, Lagarto, Mount Lucas, River Creek
Acres, Dinero, Lakeside, Lake Corpus Christi and Pernitas Point.

This includes the following highways...
 Interstate 37 between mile markers 37 and 46.
 US Highway 281 between mile markers 650 and 652.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Corpus Christi, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2805 9810 2832 9809 2819 9781 2818 9782
      2817 9779 2798 9789
TIME...MOT...LOC 1950Z 191DEG 17KT 2811 9799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TMT
Special weather statement, May 29, 1:59 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
259 PM CDT Mon May 29 2023

TXZ231-241-244-292030-
Live Oak TX-Jim Wells TX-Inland San Patricio TX-
259 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of northwestern San
Patricio, north central Jim Wells and southeastern Live Oak Counties
through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lagarto, or 10 miles west of Mathis, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake City, Argenta, Lagarto, Mount Lucas, Dinero, Lakeside, Lake
Corpus Christi and Pernitas Point.

This includes the following highways...
 Interstate 37 between mile markers 39 and 45.
 US Highway 281 between mile markers 650 and 652.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Corpus Christi, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2800 9790 2804 9810 2827 9809 2820 9782
TIME...MOT...LOC 1958Z 188DEG 8KT 2810 9799

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TMT
Local storm report, May 29, 2:00 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
300 PM CDT MON MAY 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 WSW SANDIA            28.00N 97.93W
05/29/2023  E0.25 INCH       JIM WELLS          TX   PUBLIC

&&
Special weather statement, May 29, 2:26 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
326 PM CDT Mon May 29 2023

TXZ241-292100-
Jim Wells TX-
326 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of northwestern Jim
Wells County through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tecalote, or 11 miles northeast of San Diego, moving northeast at 5
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midway, Tecalote, Westdale and Rancho De La Parita.

This includes US Highway 281 between mile markers 654 and 668.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2787 9823 2806 9823 2806 9822 2799 9794
      2779 9809
TIME...MOT...LOC 2026Z 203DEG 6KT 2790 9815

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TMT
Special weather statement, May 29, 2:59 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
359 PM CDT Mon May 29 2023

TXZ230-240-241-292145-
Jim Wells TX-McMullen TX-Duval TX-
359 PM CDT Mon May 29 2023

...Strong thunderstorms will impact portions of northeastern Duval,
southeastern McMullen and northwestern Jim Wells Counties through 445
PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Rancho De La Parita to
near Tecalote. Movement was north at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midway, Tecalote, Seven Sisters, Westdale and Rancho De La Parita.

This includes the following highways...
 US Highway 281 between mile markers 654 and 668.
 US Highway 59 between mile markers 746 and 762.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2791 9856 2809 9853 2807 9834 2806 9833
      2806 9823 2803 9798 2780 9802
TIME...MOT...LOC 2059Z 171DEG 6KT 2798 9833 2792 9811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TMT
Special weather statement, May 29, 3:29 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
429 PM CDT Mon May 29 2023

TXZ240-241-292200-
Jim Wells TX-Duval TX-
429 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of east central Duval
and northwestern Jim Wells Counties through 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Diego, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Diego and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2773 9843 2788 9843 2784 9818 2772 9814
TIME...MOT...LOC 2128Z 252DEG 5KT 2781 9832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TMT

The radar

The Corpus Christi radar (KCRP), 74 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Duval

When
May 29, 3:42 PM CST to 3:45 PM CST
Where
Duval County, 1 mi WNW of San Diego to 1.17 mi SW of San Diego
Measured
2 in hail
Reported by
Public
Coordinates
27.777, -98.264

Public relayed a report of large hail through Facebook. Hail up to the size of limes fell near County Road 303 and Highway 44.

Hail, Duval

When
May 29, 4:28 PM CST to 4:32 PM CST
Where
Duval County, 1.38 mi S of Rios
Measured
1.75 in hail
Reported by
Public
Coordinates
27.430, -98.270

Public reported golf ball sized hail near Rios.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100665, 1100666.